Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS St. Louis, MO

October 20, 2016City of Saint Louis, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this special weather statement at Oct 20, 2016, 4:08 AM CDT for City of Saint Louis, Missouri; Madison County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2016, 4:08 AM CDT (09:08 UTC)
Expired
Oct 20, 2016, 5:00 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO

Counties Madison County, IL, City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS83 KLSX 200908
SPSLSX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 AM CDT THU OCT 20 2016
 
ILZ100-101-MOZ064-201000-
MADISON IL-ST. CLAIR IL-ST. LOUIS CITY MO-
408 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR...AND
CENTRAL MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND ST. LOUIS CITY
UNTIL 500 AM CDT...

AT 408 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAHOKIA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...BELLEVILLE...GRANITE CITY...O'FALLON...EAST ST. LOUIS...
COLLINSVILLE...EDWARDSVILLE...FAIRVIEW HEIGHTS...CLAYTON...CAHOKIA...
GLEN CARBON...HIGHLAND...TROY...COLUMBIA...RICHMOND HEIGHTS...
MAPLEWOOD...MARYVILLE...PONTOON BEACH...CENTREVILLE AND CASEYVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 21 AND 30.
 INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 23 AND 33.
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 12.

THIS ALSO INCLUDES  SCOTT JOPLIN HISTORIC SITE AND HORSESHOE LAKE
STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3847 9020 3859 9032 3864 9031 3900 8982
      3900 8980 3881 8960 3880 8960
TIME...MOT...LOC 0908Z 230DEG 33KT 3859 9020 

$$

TES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 20, 3:50 AM CDT, 18 minutes earlier.

Area forecast discussion, Oct 20, 3:50 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 AM CDT THU OCT 20 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 350 AM CDT Thu Oct 20 2016

Post frontal band of showers and storms continue to move
through southeast MO and southwest IL early this morning, just
southeast of STL.  This band of convection will continue to
gradually shift southeastward this morning with most of this
precipitation southeast of our forecast area by noon as the surface
ridge over the northern Plains builds southeastward into our area.
Although the low levels will be drying out today the light rain over
northwest MO early this morning associated with the upper level
trough may move into portions of northeast and central MO late this
morning and early this afternoon before completely dissipating. This
light precipitation shifting into parts of our area by early
afternoon is evident on the latest HRRR model runs. Much cooler
temperatures are expected today and tonight with low level cold air
advection behind the cold front leading to only a small diurnal rise
in temperatures. The 850 mb temperature will drop down to around 3
degrees C in the STL area tonight.  Good radiational cooling can be
expected tonight as the surface ridge axis shifts southeastward into
northwest MO by 12Z Friday leading to a clearing sky, diminishing
northwest winds, and surface dew points dropping into the 30s. Lows
tonight will only be about 5 degrees below normal for late October,
but it will feel colder after the past stretch of unseasonably warm
weather.  There may be some light patchy frost in northeast MO late
tonight.

GKS

.LONG TERM...  (Friday through Wednesday)
Issued at 350 AM CDT Thu Oct 20 2016

A nice stretch of quiet wx is expected into early next week thanks
to NW flow aloft, an absence of upper level disturbances, and a dry
column.  A cold front will drop down late Sunday and into Sunday
night, but due to the lack of any moisture in the column expected
thanks to a blocking surface RIDGE in place across the southeastern
CONUS, dry wx is forecast.

A more substantial increase in moisture is anticipated on Tuesday as
the Gulf of Mexico begins to open up, with rain chances returning to
our region by Wednesday as an upper level disturbance and a surface
frontal system move thru.

After the second below average temperature day in a row on Friday,
where daytime temps will struggle to get out of the 50s, temps will
return to above average values on Saturday and continue well into
next week.  However, daytime maxes are not expected to be nearly as
warm as they were earlier this week, with forecast values in the
70s.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1040 PM CDT Wed Oct 19 2016

Back side of precipitation has moved out of KUIN and KCOU with VFR
conditions for entire forecast period. Otherwise, will just see
some isolated showers/storms through 08z-09z Thursday for STL
metro area with lingering MVFR cigs through 12z-14z Thursday. Then
cigs will lift and scatter out by 00z Friday for metro area. As
for winds, northeast winds to back to the north and remain
northerly for rest of forecast period.

SPECIFICS FOR KSTL:
Back side of precipitation to continue slowly sinking south with
isolated showers/storms through 08z-09z Thursday. Then lingering
MVFR cigs through 12z-14z, before lifting and scattering out by
00z Friday for metro area tafs. As for winds, northeast winds to
back to the north and remain northerly for rest of forecast
period.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 20, 3:55 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
355 AM CDT THU OCT 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Local storm report, Oct 19, 10:57 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     ST. ELMO                39.02N  88.85W
10/19/2016                   FAYETTE            IL   PUBLIC

            8 INCH DIAMETER LIMB DOWN IN ST. ELMO. TIME ESTIMATED
            FROM RADAR.

&&

KJD
Special weather statement, Oct 20, 12:22 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT THU OCT 20 2016

ILZ059-200600-
MACOUPIN IL-
1222 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOUPIN COUNTY UNTIL
100 AM CDT...

AT 1222 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRIGHTON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLINVILLE...GILLESPIE...BRIGHTON...BUNKER HILL...BENLD...SHIPMAN...
MOUNT CLARE...EAST GILLESPIE...EAGARVILLE...ROYAL LAKES...
DORCHESTER...MILES STATION...HORNSBY...PRUETT AND PLAINVIEW.

THIS ALSO INCLUDES  BEAVER DAM STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3900 9007 3900 9009 3904 9015 3907 9015
      3938 8992 3917 8970 3914 8970
TIME...MOT...LOC 0522Z 226DEG 38KT 3905 9009

TES
Special weather statement, Oct 20, 12:26 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 AM CDT THU OCT 20 2016

ILZ058-059-200615-
GREENE IL-MACOUPIN IL-
1226 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE AND
NORTHWESTERN MACOUPIN COUNTIES UNTIL 115 AM CDT...

AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREENFIELD...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...PALMYRA...ATHENSVILLE...WRIGHTS...
MODESTO AND SCOTTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3927 9019 3940 9035 3952 9020 3952 8979
TIME...MOT...LOC 0526Z 226DEG 38KT 3939 9021

TES
Local storm report, Oct 20, 1:14 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 AM CDT THU OCT 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HAIL             1 NNE JERSEYVILLE       39.13N  90.32W
10/20/2016  M0.75 INCH       JERSEY             IL   TRAINED SPOTTER

&&

TES
Special weather statement, Oct 20, 4:08 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 AM CDT THU OCT 20 2016

ILZ100-101-MOZ064-201000-
MADISON IL-ST. CLAIR IL-ST. LOUIS CITY MO-
408 AM CDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR...AND
CENTRAL MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND ST. LOUIS CITY
UNTIL 500 AM CDT...

AT 408 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAHOKIA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...BELLEVILLE...GRANITE CITY...O'FALLON...EAST ST. LOUIS...
COLLINSVILLE...EDWARDSVILLE...FAIRVIEW HEIGHTS...CLAYTON...CAHOKIA...
GLEN CARBON...HIGHLAND...TROY...COLUMBIA...RICHMOND HEIGHTS...
MAPLEWOOD...MARYVILLE...PONTOON BEACH...CENTREVILLE AND CASEYVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 21 AND 30.
 INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 23 AND 33.
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 12.

THIS ALSO INCLUDES  SCOTT JOPLIN HISTORIC SITE AND HORSESHOE LAKE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3847 9020 3859 9032 3864 9031 3900 8982
      3900 8980 3881 8960 3880 8960
TIME...MOT...LOC 0908Z 230DEG 33KT 3859 9020

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:37 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois23 min
Oct 19, 11:20 PM CDTAreal Flood AdvisoryLSXJefferson4 hr
Oct 20, 2:59 PM CDTFrost AdvisoryLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby17 hr
Oct 19, 7:49 PM CDTSevere Thunderstorm WarningLSXFayette41 min
Oct 19, 11:39 PM CDTFlash Flood WarningLSXMonroe8 hr
Oct 20, 12:22 AM CDTSpecial Weather StatementLSXMacoupin38 min
Oct 20, 12:26 AM CDTSpecial Weather StatementLSXMacoupin49 min

Nearby

Special Weather Statements in Missouri, 2016Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.